Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Low cholesterol, xanthelasma, taking Paxil for anxiety, family history of low cholesterol and anxiety, Related?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions

I've suffered from anxiety most of my life. My mother withdrew me from preschool when I was 4 because of anxiety. It wasn't until I was in college in the 90's, when anxiety started to become understood in the general medical community, that I received treatment for the condition. I have been taking Paxil for approximately 15 years to help control the condition.

Recently, I took a cholesterol test. I have always had really low cholesterol despite any real effort to maintain a highly healthy diet. The recent test returned a total cholesterol level of 158 mg/dl. On a whim, I googled low cholesterol and discovered that quite a bit of research is being conducted on the relation of cholesterol to psychological health. Specifically, the impact of low cholesterol on cellular membrane structures and how this impacts the serotonin receptors. Most of the research that I have found uses 160 mg/dl as the point where they start to see a correlation to anxiety and depression. However, as far as I can tell, the researchers have not come to a consensus in the matter. There are some other circumstances that further my curiosity regarding the relationship:

1. My sister recently had a baby and experienced severe anxiety afterwards. She also has low cholesterol levels. Some of the papers I have read suggest that a cholesterol drop that occurs after childbirth could be a factor in postpartum issues.

2. I have a couple spots under my eyes which were diagnosed as xanthelasma or lipid storage disorder.

I'm not sure if either of these have much bearing.

I would like to get an opinion on the relationship between cholesterol and anxiety/depression. Also, If you think the effort is warranted, I would like to investigate the matter further and possibly experiment a little with cholesterol levels. I'm not really sure how I would go about this. What kinds of doctors should I talk to? What kinds of tests should be done? etc...
Posted Sun, 6 May 2012 in Cholesterol
Answered by Dr. Ashish Mittal 22 hours later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:

•     Long duration of anxiety symptoms
•     Good response to Paroxetine (paxil)
•     Family history of post partum anxiety and depression in sister
•     Presence of Xanthelasma
•     Serum cholesterol level 158mg/dl
•     Worry related to anxiety and serum cholesterol level

First serum cholesterol and anxiety disorder both determined by genetic factors that may be the reason of similarity with sister although your sister developed the symptoms in postpartum period because illness onset and duration differ person to person.

According to guidelines total blood cholesterol level should be:
•     < 200 mg/dL normal blood cholesterol
•     200–239 mg/dL borderline-high
•      > 240 mg/dL high cholesterol

158 mg/dl cholesterol level is normal in your case, so no need to worry.

Xanthelasma occur in high cholesterol in blood. As you already have Xanthelasma, it indicates that your cholesterol was high at some point of time. It is good sign that cholesterol is normal in reports.

Currently no standard data is available about relationship between cholesterol level and anxiety.

But in your case I can say, you need not worry about that. Worrying about cholesterol level may be because of your anxiety disorder, as it is frequently associated with excessive worry.

Final message to you: worry less and continue Paxil as you have improved with that.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor